CSN Login
Members Online: 15

You are here

Heloglobin Levels

BNT
Posts: 21
Joined: Jul 2018

My mother's chemo is going on - Carbo and Taxol. Her hemoglobin levels seem to be coming down -

 

Before 1st chemo - 13.1

1 week after 1st chemo - 13

Last day of 1st chemo - 11.8

1 week after 2md chemo - 10.8

 

Any idea what is going on? I am going to meet the doctor tomorrow with the report. Is this typical during chemo? Do people normally take iron/B12 supplements? Her diet is fine and has been regularly taking green leafy veggies, beans, milk and such. She is a vegeterian.

 

Any advice is appreciated.

barnyardgal
Posts: 197
Joined: Oct 2017

My levels went way down. I think down to 8 by the time I got to number 6. I had 7 treatments of  adriamyacin and carboplatin instead of the usual Taxol as I was allergic to the Taxol. I had my last chemo in June and my numbers have rebounded to normal. If they get too low the does may recommend a transfusion or to take a little break.

MAbound
Posts: 828
Joined: Jun 2016

The effects of chemo are cumulative so declining blood levels are not uncommon, but that bounce back before the next chemo matters. If they get too low and stay there, your doctor will consider options for treating before proceeding to the next infusion, but your mother isn't to that point yet.

If she's going to have radiation, be prepared for those blood counts to drop slower, but not bounce back as fast. It took six months after  radiation for my WBCs to get back to normal and that kept me somewhat housebound during flu and cold season. Be sure she gets a flu shot this fall and that her pneumonia vaccine is up to date while all of this is going on.

Iron supplements take a long time to impact blood levels when there's anemia, but I also think there is another reason why it's not a good idea with this cancer. TakingControl58 has some posts about that.

Many of us have had taking a B-Complex supplement recommended during chemo for their protective effect against neuropathy. Be careful with that as taking too much B-6 can actually cause neuropathy and Folate also has an upper tolerable limit. B-12 is the safest to take and probably the most essential in these circumstances because cancer, surgery, and chemo deplete our "active" B-12 by converting it into it's inactive form. We are also less and less able to absorb it from food sources after age 50 and some drugs also cause issues with B-12 levels (like Metformin). 

I was taking B-12 3000 mcg during chemo until just recently when the dose was cut to 1000 mcg. daily. I also got B12 shots during infusions 2-6 to deal with a severe neuropathy that resulted from the 1st infusion of taxol. My blood levels of B-12 shot up way above normal, but the lab test they currently use doesn't distinguish between active and inactive forms of B-12 and I had no side effects from the elevated levels. My current neuropathy has subsided to levels that I can bear these days, but it's still present. 

Hang in there, chemo is not easy but it's doable. Let us know if there is anything else you need.

Armywife's picture
Armywife
Posts: 264
Joined: Feb 2018

You're the first person I've seen here who had the same reaction to Taxol that I did!  First infusion, on day 3 I woke up to find my arms numb almost to the elbow and then my feet numb almost to my knees, and my feet really hurt.  I couldn't walk well or use my hands much.  It was my first chemo, so I didn't know if it was the Taxol, the Carboplatin, the steroids, the l-glutamine, or the B-6 - all these were new to me.  Day 4 I ended up in the emergency room with A-fib and RVR - again, have no idea which of those or which combination of those caused this.  I was debating stopping chemo because of quality of life at that point.  My doctor said that often the acute-onset neuropathy will abate before the next infusion, and remarkably, mine did.  My second infusion was Carboplatin only, and my last four were Carboplatin and Taxotere.  She didn't trust the Taxol again.  I iced my hands and feet during the last five infusions, and I am still shaking my head in disbelief that I have been 10 months out of chemo and have zero neuropathy remaining.  No one told me about B-12 shots, but I'll remember it for future reference for sure.  I'm sorry you are still dealing with it.

MAbound
Posts: 828
Joined: Jun 2016

I wish I had known about it for the first infusion, but it really helped at keeping things from getting worse  and providing some much needed drug-free pain relief.

I was warned to expect some "numbness & tingling" from the chemo, but instead had burning that was like having my feet stuck in hot coals and not being able to take them out for even a moment. I was getting next to no sleep, so I was desperate enough to spend what it took for the slippers and mittens. They were worth every penny!

I was also switched to taxotere for the remaining infusions, so that helped keep things from getting any worse. It took some time for the B-12 to improve things which I expected from the studies on it that I had read and used to get my PCP's PA to start me on the shots. My shaking and being in tears probably helped, too. It takes about 60 days from the first shot for any improvement to hint that its happening. The ice slippers helped me deal with the pain and get some sleep until that got to a point where I could cope better with it. A return of such neuropathy is probably one of the biggest fears I have of having a recurrence and needing to go back into treatment. I never want to experience that again!!

 

CheeseQueen57's picture
CheeseQueen57
Posts: 780
Joined: Feb 2016

Plus extra iron isn’t going to do any good cause it’s not an iron deficiency anemia. I eventually had to get a transfusion. 

Soup52's picture
Soup52
Posts: 894
Joined: Jan 2016

I had to have two units of blood after surgery. I was anemic before surgery so it wasn’t surgery that did it. It was really the cancer itself because though I did bleed it wasn’t heavy. The transfusion really helped me feel better.

pinky104
Posts: 574
Joined: Feb 2013

I had to have a transfusion of two units of blood after surgery back in 2010, then more blood about halfway through my 6 rounds of chemo.  When the cancer came back again last year, I had two units about halfway through again.  My hemoglobin was something like 8.6 or 9.7 then, but I actually didn't feel as poorly as I had with a higher hemoglobin level back in 2010.  I completed chemo the second time in Sept. of 2017, and my hemoglobin is still only 11.7.  My oncologist (who's also a hematologist) says nothing will be done to bring it back up to normal again as long as it remains about the same level.  If it gets worse, I'll probably need another transfusion.  I remember asking previously if I could eat differently to bring the hemoglobin back up, but he said "no" to that, explaining that chemo induced anemia is different from iron deficiency anemia and can't be treated in the same fashion. 

Subscribe to Comments for "Heloglobin Levels"